Alert archive / Michigan / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS Grand Rapids, MI

July 28, 20115 counties in Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 28, 2011, 1:54 AM EDT for 5 counties in Michigan. It was in force for 8 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2011, 1:54 AM EDT (05:54 UTC)
Expired
Jul 28, 2011, 9:42 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

Counties Gratiot County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:25 AM EDTHEAVY RAIN 2Breckenridge, MI2.00 STORM TOTAL. 1.85 SINCE MIDNIGHT.
Jul 28, 6:31 AM EDTHEAVY RAIN 3.52Rockford, MIMEASURED IN THE TOWN OF ROCKFORD
Jul 28, 6:50 AM EDTHEAVY RAIN 3.85Twin Lake, MISTORM TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 2.81Norton Shores, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 2.81W Norton Shores, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 4.092 W Sparta, MI24 HOUR TOTAL
Jul 28, 7:00 AM EDTHEAVY RAIN 4.84 E Rockford, MI24 HOUR TOTAL
Jul 28, 7:20 AM EDTHEAVY RAIN 2.463 Sse Muskegon, MI24 HOUR TOTAL
Jul 28, 7:54 AM EDTHEAVY RAIN 2.314 Nw Montague, MI24 HOUR TOTAL
Jul 28, 8:00 AM EDTHEAVY RAIN 4.711 Ssw Sparta, MI24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WGUS53 KGRR 280554
FFWGRR
MIC057-081-117-121-123-281800-
/O.NEW.KGRR.FF.W.0015.110728T0554Z-110728T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 AM EDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN...
  MONTCALM COUNTY IN CENTRAL MICHIGAN...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN...
  NORTHERN KENT COUNTY IN SOUTHWEST MICHIGAN...
  SOUTHERN NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 200 PM EDT THURSDAY

* AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL TRAINING ACROSS THE
  WARNED AREA. 

* DOPPLER RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS FALLEN OVER
  THE LAST HOUR NEAR THE WHITEHALL AND MONTAGUE AREA IN NORTHWEST 
  MUSKEGON COUNTY. THESE STORMS WILL CONTINUE TO MOVE FROM WEST TO 
  EAST OVER THE NEXT FEW HOURS...AND PRODUCE HEAVY RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALMA...GREENVILLE...HOWARD CITY...MUSKEGON...NEWAYGO...ASHLEY...
  CEDAR SPRINGS...EDMORE...FREMONT...ITHACA...ROCKFORD...SPARTA...
  STANTON...WHITEHALL...AMSDEN...BEEBE...BISHOP...BLUE LAKE...CANADA
  CORNERS...CLEAR LAKE...CROTON HEIGHTS...EDGEWOOD...EUGENE...
  GOWEN...HARVARD...KINGS CORNER...LANGPORT...MAPLE HILL...MEINERT
  PARK AND MIDDLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4347 8437 4312 8436 4312 8579 4320 8579
      4321 8591 4312 8591 4312 8628 4347 8647

$$

NJJ
2 follow-up statements
742 
WGUS73 KGRR 280908
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 AM EDT THU JUL 28 2011

MIC057-081-117-121-123-281800-
/O.CON.KGRR.FF.W.0015.000000T0000Z-110728T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRATIOT MI-KENT MI-MONTCALM MI-NEWAYGO MI-MUSKEGON MI-
508 AM EDT THU JUL 28 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MUSKEGON...SOUTHERN
NEWAYGO...MONTCALM...NORTHERN KENT AND GRATIOT COUNTIES UNTIL 200 PM
EDT THURSDAY...

AT 505 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE WARNED AREA. 

AREAS OF HEAVY RAIN HAVE FALLEN ACROSS THE WARNING AREA. RAINFALL 
AMOUNTS OVER THE LAST THREE HOURS HAVE RANGED FROM 2 TO 4 INCHES 
FROM MONTCALM COUNTY TO THE ALMA AND ITHACA AREAS IN GRATIOT COUNTY. 
HEAVIER RAINFALL OCCURRED A LITTLE EARLIER NEAR WHITEHALL AND 
MONTAGUE WHEN 2 TO 4 INCHES OF RAIN FELL. 

STORM TOTAL RAINFALL AMOUNTS IN THE WARNED AREA RANGE FROM 3 TO 5 
INCHES.   

ADDITIONAL RAINFALL COULD LOCALLY EXCEED AN INCH BEFORE THE RAINFALL 
TAPERS OFF THROUGH THE MORNING.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ALMA...
GREENVILLE...HOWARD CITY...MUSKEGON...NEWAYGO...ASHLEY...CEDAR
SPRINGS...EDMORE...FREMONT...ITHACA...ROCKFORD...SPARTA...STANTON...
WHITEHALL...AMSDEN...BEEBE...BISHOP...BLUE LAKE...CANADA CORNERS...
CLEAR LAKE...CROTON HEIGHTS...EDGEWOOD...EUGENE...GOWEN...HARVARD...
KINGS CORNER...LANGPORT...MAPLE HILL...MEINERT PARK AND MIDDLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4347 8437 4312 8436 4312 8579 4320 8579
      4321 8591 4312 8591 4312 8628 4347 8647

$$

NJJ
835 
WGUS73 KGRR 281342
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 AM EDT THU JUL 28 2011

MIC057-081-117-121-123-281356-
/O.CAN.KGRR.FF.W.0015.000000T0000Z-110728T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRATIOT MI-KENT MI-MONTCALM MI-NEWAYGO MI-MUSKEGON MI-
942 AM EDT THU JUL 28 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MUSKEGON...SOUTHERN
NEWAYGO...MONTCALM...NORTHERN KENT AND GRATIOT COUNTIES IS
CANCELLED...

HEAVY RAIN HAS MOVED OFF THIS MORNING AND FLASH FLOODING IS NO 
LONGER AN IMMEDIATE THREAT TO THE AREA. THUS...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. STANDING WATER MAY STILL BE IN PLACE 
OVER SOME AREAS ROADS. IF YOU ENCOUNTER A FLOODED ROADWAY...TURN 
AROUND DONT DROWN. 

ADDITIONAL RAINFALL MAY BE POSSIBLE TODAY THROUGH EARLY FRIDAY. 


LAT...LON 4347 8437 4312 8436 4312 8579 4320 8579
      4321 8591 4312 8591 4312 8628 4347 8647

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:35 AM EDT, 19 minutes earlier.

Area forecast discussion, Jul 28, 1:35 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 AM EDT THU JUL 28 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(950 PM EDT WED JUL 27 2011)
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH THURSDAY NIGHT WITH
LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE. BEGINNING FRIDAY AND
CONTINUING THROUGH EARLY NEXT WEEK...WARMER AND DRIER WEATHER WILL
RETURN TO THE REGION.

&&

.SHORT TERM...(950 PM EDT WED JUL 27 2011)
(TONIGHT THROUGH FRIDAY NIGHT)
WE HAVE UPDATED THE FCST THIS EVENING TO ADD IN THE FLASH FLOOD
WATCH HEADLINES...AND TO INCREASE THE POPS TO 100 PCT FOR THE SRN
TWO THIRDS OF THE CWFA.

CONTINUOUS INFLUX OF HIGH THETA E AIR HAS LED TO SHOWERS AND STORMS
CONTINUING ACROSS THE CWFA THIS EVENING...EVEN BETWEEN THE INITIAL
MCS THAT ROLLED THROUGH HERE EARLIER TODAY AND THE MAIN ACTIVITY
THAT IS EXPECTED TO MOVE IN ACROSS THE AREA OVERNIGHT TONIGHT. PWATS
OF 2-2.5 ARE ADVECTING IN ON A 250-30 KNOT LLJ THAT IS MOVING
OVER A FRONTAL BOUNDARY THAT LOOKS TO BE JUST SOUTH OF THE MI/IN
BORDER AS OF 01Z THIS EVENING. THIS SECTION OF THE LLJ WILL
TRANSLATE TO THE EAST THIS EVENING.

THE RUC IS SHOWING THE STRONGEST CORE OF THE LLJ THEN ACROSS SE IA
AND NW IL...AIMED RIGHT AT THE CONVECTION ACROSS THE IA/WI/IL
BORDER. THE RUC TRANSLATES THIS LLJ TO THE ENE OVERNIGHT...RIGHT
INTO THE SRN PORTION OF OUR CWFA. IF THIS DOES INDEED OCCUR...WE
COULD BE LOOKING AT SOME VERY EFFICIENT RAINFALL TRAINING OVER THE
SAME AREAS FOR A FEW HOURS. THE CONFIDENCE IN THIS IS GROWING
QUICKLY...AND IT IS LOOKING LIKE WE WILL SEE SOME FLOODING OCCUR
SOMEWHERE BETWEEN ROUGHLY I-96 TO THE MI/IN BORDER. THIS WAS THE
REASON FOR THE FLASH FLOOD WATCH /SEE MORE DETAILS IN THE HYDRO
SECTION BELOW/ AND WARNINGS ARE LOOKING MORE AND MORE LIKELY WHEN
THE AXIS SETS UP OVERNIGHT.

SEVERE THREAT IN OUR AREA IS NOT ZERO WITH A WARM FRONT TO OUR SOUTH
AND SOME GOOD LOW LEVEL SHEAR IN PLACE. INSTABILITY IS ON THE
RELATIVELY LOW SIDE....AND JUST REMAINS MARGINAL THROUGH THE NIGHT.
IT REALLY DOES APPEAR THAT HYDROLOGY IS GOING TO BE THE BIG ISSUE
TONIGHT. THE LLJ WILL THEN ALL SHIFT EAST OF THE AREA BY 18Z
THU...EFFECTIVELY ENDING THE HEAVY RAINFALL THREAT FOR THE AREA.

FRIDAY SHOULD BE ON THE QUIET SIDE WITH TEMPERATURES WARMING BACK
INTO THE UPPER 80S FOR MUCH OF THE REGION WITH DECREASING CLOUDS.

&&

.LONG TERM...(340 PM EDT WED JUL 27 2011)
(SATURDAY THROUGH TUESDAY)

ZONAL FLOW ACROSS THE NRN STATES WILL BEGIN TO BUCKLE OVER NEW
ENGLAND BY EARLY NEXT WEEK. CHANCES FOR RAIN DURING THE PERIOD ARE
NOT HIGH AS WE/LL GENERALLY BE CONTROLLED BY THE RIDGE TO THE WEST.
AS THE FLOW BECOMES NWLY OVER THE GREAT LAKES LATE SUNDAY...A WEAK
SHORT WAVE IS PROGD TO MOVE SOUTHEAST OVER THE CWA SUNDAY NIGHT. THE
WEAK COLD FRONT ASSOCIATED WITH IT WILL PUSH THROUGH THE CWA BY
MONDAY MORNING. WE/LL CONTINUE WITH THE SLIGHT CHANCE POP. THERE
ISN/T MUCH MOISTURE WITH THIS SYSTEM BUT THERE IS SOME INSTABILITY.
HOWEVER...THE INSTABILITY WILL BE MITIGATED SOMEWHAT BY THE NIGHT
TIME ARRIVAL OF THE FRONT.

MONDAY AND TUESDAY LOOKS DRY AND THEN ANOTHER COLD FRONT WILL MOVE
THROUGH IN THE NW FLOW TUESDAY NIGHT. MOISTURE TRANSPORT VECTORS ARE
A BIT LARGER WITH THIS SYSTEM SO WE SHOULD SEE A HIGHER CHANCE OF
RAIN. TIMING IS STILL IN QUESTION. THE ECMWF 12 HOURS OR SO QUICKER
WITH THE FRONT THAN THE GFS IS. FOR NOW WE/LL KEEP THE POPS CONFINED
TO TUESDAY NIGHT.

&&

.AVIATION...(135 AM EDT THU JUL 28 2011)
LITTLE QUESTION THE THUNDERSTORMS WILL CONTINUE TO TRAIN OVER THE
TAF SITES THROUGH 12Z THIS MORNING AS THE LOW LEVEL JET REMAINS
AIMED AT SOUTHWEST LOWER MICHIGAN THROUGH ABOUT 12Z. JUST HOW LOW
THE CEILING AND VSBY GET THIS MORNING IS THE OTHER QUESTION WE HAVE
TO ANSWER.

AT 05Z THE CEILINGS AND VSBY WERE LARGELY VFR AT ALL TAF SITES THAT
DID NOT HAVE THUNDERSTORMS ON GOING. HOWEVER CEILING WERE IN THE IFR
TO MVFR RANGE JUST NORTH OF THE STORM AREA (NEAR AND NORTH OF ROUTE
20). I EXPECT THIS AREA OF LOWER CEILINGS TO SLOWLY SINK SOUTH OVER
TIME THROUGH THE MID MORNING HOURS. THE LOW LEVEL JET CORE IS
EXPECTED TO SLIP SOUTH TOWARD MORNING AND WEAKEN. THAT SHOULD END
THE CONVECTION AND ALLOW THE CEILINGS TO LOWER.

THE WARM FRONT PUSHING THROUGH SHOULD MIX THE CLOUDS OUT BY EARLY
AFTERNOON ONLY TO BRING MORE THUNDERSTORMS BACK INTO THE PICTURE BY
01Z-03Z AS THE COLD FRONT MOVES INTO THE AREA.

&&

.MARINE...(340 PM EDT WED JUL 27 2011)
THUNDERSTORMS WILL CONTINUE TO POSE POTENTIAL PROBLEMS FOR MARINERS
TONIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL...FREQUENT DANGEROUS
LIGHTNING AND STRONG GUSTY WINDS OVER 30KTS WILL BE POSSIBLE WITH
ANY STORM THROUGH THURSDAY NIGHT.

&&

.HYDROLOGY...(950 PM EDT WED JUL 27 2011)
WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE SRN TWO THIRDS OF THE
CWFA/HSA THROUGH 18Z THU. STORMS HAVE BEEN ONGOING THROUGH THE
AFTERNOON AND EVENING HOURS ACROSS PORTIONS OF THE CWFA...ESPECIALLY
ALONG I-96. THESE STORMS HAVE BEEN EFFICIENT RAIN PRODUCERS WITH
RAINFALL RATES APPROACHING 2 INCHES PER HOUR WITH LOCALLY HIGHER
AMOUNTS. PWATS OFF OF THE 00Z DTX SOUNDING ARE ABOVE 2.00 INCHES
ALREADY WITH DVN SOUNDING SHOWING 2.36 INCHES AT 00Z. THE COLUMN IS
NEARLY SATURATED WITH LOW LCL/S AND HIGH FREEZING LEVELS LEADING TO
THE VERY EFFICIENT RAINFALL. THIS COMBINED WITH THE LLJ EXPECTED TO
NOSE IN HERE THROUGH THE NIGHT WILL LIKELY PRODUCE SOME VERY HEAVY
RAINFALL WHERE THE TRAINING OF STORMS SETS UP. THE BEST CHC OF HEAVY
RAIN WILL BE ALONG AND SOUTH OF I-96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    MACZKO/NJJ
SHORT TERM:  MACZKO/NJJ
LONG TERM:   93
AVIATION:    WDM
MARINE:      MACZKO
HYDROLOGY:   NJJ
Hazardous weather outlook, Jul 27, 10:24 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EDT WED JUL 27 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1024 PM EDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF THESE STORMS TONIGHT MAY
BE STRONG WITH WIND GUSTS UP TO 50 MPH.

POTENTIAL FLOODING IS THE BIGGEST CONCERN OVERNIGHT TONIGHT. HEAVY
RAINFALL WILL OCCUR AT TIMES AND WILL TEND TO AFFECT THE SAME AREAS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY WITH SOME
HIGHER AMOUNTS LIKELY. LOCATIONS THAT SEE NUMEROUS WAVES OF
THUNDERSTORMS COULD SEE FLASH FLOODING OCCUR OVERNIGHT. THE AREAS
MOST PRONE TO FLOODING TONIGHT ARE AREAS SOUTH OF A MUSKEGON TO
ALMA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT
AHEAD OF AN APPROACHING COLD FRONT. HEAVY RAINFALL AND DANGEROUS
LIGHTNING ARE EXPECTED TO BE THE MAIN THREATS FROM THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT...THOUGH SOME STORMS MAY PRODUCE WIND
GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ844>849-281945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1024 PM EDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE THUNDERSTORMS WILL
CONTAIN DANGEROUS LIGHTNING AND PERIODS OF HEAVY RAINFALL. GUSTY
WINDS UP TO 40 KTS MAY BE POSSIBLE FROM THESE THUNDERSTORMS AS
WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT. THESE
THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AND PERIODS OF
HEAVY RAINFALL. GUSTY WINDS UP TO 40 KTS MAY BE POSSIBLE FROM
THESE THUNDERSTORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUKE/MACZKO/NJJ

In the hours before

Local storm report, Jul 27, 11:39 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 PM EDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HEAVY RAIN       1 W HUDSONVILLE         42.87N 85.88W
07/27/2011  M2.80 INCH       OTTAWA             MI   BROADCAST MEDIA

            THIS WAS A STORM TOTAL.

1123 PM     HEAVY RAIN       4 ENE ROCKFORD          43.14N 85.48W
07/27/2011  M3.60 INCH       KENT               MI   BROADCAST MEDIA

            THIS WAS A STORM TOTAL FROM THE EAST SIDE OF MYERS LAKE.

&&

KN
Local storm report, Jul 28, 12:14 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 AM EDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       4 NNE GRAND RAPIDS      43.02N 85.63W
07/28/2011  M3.63 INCH       KENT               MI   BROADCAST MEDIA

            THIS WAS A TOTAL FOR 07/27/11.

&&

WH
Special weather statement, Jul 28, 12:20 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT THU JUL 28 2011

MIZ043-050-280615-
MUSKEGON-OCEANA-
1220 AM EDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTH OF PENTWATER...MOVING EAST AT 30
MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NEW ERA...            ROTHBURY...           HART...
  SHELBY...             MONTAGUE...           WHITEHALL...
  CRYSTAL VALLEY...     ELBRIDGE...           DALTON...
  LAKEWOOD CLUB...      FERRY...              WALKERVILLE...
  TWIN LAKE...          BRUNSWICK...          HOLTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4367 8654 4375 8646 4382 8643 4382 8604
      4327 8603 4326 8604 4328 8635 4336 8641
      4337 8641 4338 8643 4343 8646 4352 8648
      4361 8654
TIME...MOT...LOC 0420Z 273DEG 26KT 4342 8641

LAURENS
Local storm report, Jul 28, 12:23 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1223 AM EDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HEAVY RAIN       3 WSW PORTLAND          42.86N 84.96W
07/27/2011  M3.56 INCH       IONIA              MI   PUBLIC

            THIS WAS A STORM TOTAL.

1144 PM     HEAVY RAIN       3 NNE GRAND RAPIDS      43.01N 85.65W
07/27/2011  M2.38 INCH       KENT               MI   BROADCAST MEDIA

            THIS WAS A 24 HOUR TOTAL AT WZZM STUDIO.

1151 PM     HEAVY RAIN       2 N ADA                 42.98N 85.49W
07/27/2011  M3.10 INCH       KENT               MI   BROADCAST MEDIA

            THIS WAS A STORM TOTAL.

1157 PM     HEAVY RAIN       5 E GRAND LEDGE         42.74N 84.66W
07/27/2011  M3.63 INCH       EATON              MI   COCORAHS

            THIS WAS A STORM TOTAL.

1204 AM     FLASH FLOOD      5 W LANSING             42.73N 84.64W
07/28/2011                   EATON              MI   EMERGENCY MNGR

            NUMEROUS VEHICLES STALLED OUT IN HIGH WATER ON THE
            STREETS IN DELTA TOWNSHIP.

1215 AM     HEAVY RAIN       3 WSW PORTLAND          42.86N 84.96W
07/28/2011  M4.18 INCH       IONIA              MI   PUBLIC

            UPDATE TO A PREVIOUS REPORT. THIS WAS A STORM TOTAL.

&&

KN
Local storm report, Jul 28, 12:51 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1251 AM EDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HEAVY RAIN       4 NNE GRAND RAPIDS      43.02N 85.63W
07/28/2011  M3.63 INCH       KENT               MI   BROADCAST MEDIA

            24 HOUR TOTAL FROM FOX17 STUDIOS.

1226 AM     HEAVY RAIN       5 E GRAND LEDGE         42.74N 84.66W
07/28/2011  M4.52 INCH       EATON              MI   COCORAHS

            THIS IS AN UPDATE TO A PREVIOUS REPORT. THIS IS A STORM
            TOTAL.

1226 AM     FLASH FLOOD      3 E LANSING             42.73N 84.49W
07/28/2011                   INGHAM             MI   PUBLIC

            12 INCHES STANDING WATER ON MICHIGAN AVE.

1231 AM     FLASH FLOOD      LANSING                 42.74N 84.55W
07/28/2011                   INGHAM             MI   EMERGENCY MNGR

            NUMEROUS MANHOLE COVERS BLOWN OFF WITH WATER RUSHING OUT
            IN THE CITY OF LANSING.

1240 AM     FLASH FLOOD      3 SSW LANSING           42.69N 84.56W
07/28/2011                   INGHAM             MI   EMERGENCY MNGR

            3-4 FEET STANDING WATER ON BURCHFIELD DRIVE IN LANSING.
            BASEMENTS IN THE AREA ARE FLOODING AND COLLAPSING.
            RESIDENTS EVACUATING THEIR HOMES.

&&

KN
Special weather statement, Jul 28, 1:53 AM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
153 AM EDT THU JUL 28 2011

MIZ044-050-280800-
MUSKEGON-NEWAYGO-
153 AM EDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF MUSKEGON...MOVING EAST AT 30
MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BRUNSWICK...          SULLIVAN...           REEMAN...
  BRIDGETON...          FREMONT...            RAVENNA...
  ASHLAND TWP...        GRANT...              NEWAYGO...
  BAILEY...             CROTON...             NEWYAGO STATE PARK...
  ENSLEY TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4347 8646 4347 8604 4352 8558 4329 8557
      4329 8579 4320 8579 4321 8591 4312 8591
      4312 8627 4335 8642 4346 8646
TIME...MOT...LOC 0553Z 274DEG 26KT 4334 8613

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:35 PM EDTAreal Flood AdvisoryGRRClinton, Gratiot, Ionia, Kent, Montcalm, Muskegon and 1 more12 hr
Jul 27, 8:40 PM EDTSpecial Marine WarningGRR2 hr
Jul 27, 8:46 PM EDTFlash Flood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more32 hr
Jul 27, 8:52 PM EDTSpecial Weather StatementGRRBarry, Eaton53 min
Jul 27, 9:57 PM EDTSpecial Marine WarningGRR2 hr
Jul 27, 10:09 PM EDTAreal Flood AdvisoryGRREaton, Ingham, Jackson56 min
Jul 27, 10:22 PM EDTSpecial Weather StatementGRRIngham68 min
Jul 27, 10:31 PM EDTSpecial Weather StatementGRROttawa89 min
Jul 27, 10:35 PM EDTFlash Flood WarningGRRKent10 hr
Jul 27, 10:38 PM EDTSpecial Weather StatementGRRKent2 hr
Jul 27, 10:51 PM EDTFlash Flood WarningGRREaton, Ingham, Ionia, Jackson11 hr
Jul 27, 11:47 PM EDTRiver Flood WarningGRRKent5 hr
Jul 28, 12:20 AM EDTSpecial Weather StatementGRRMuskegon, Oceana115 min
Jul 28, 12:35 AM EDTFlash Flood WarningGRRBarry9 hr
Jul 28, 1:53 AM EDTSpecial Weather StatementGRRMuskegon2 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRREaton7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRREaton7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIngham7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIonia7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIonia8 days
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIngham17 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRIngham7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRClinton7 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRBarry30 hr
Jul 28, 4:16 AM EDTRiver Flood AdvisoryGRRKent7 hr

Nearby

Flash Flood Warnings in Michigan, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.